Vitamin B6 (pyridoxine) is essential for the processing (metabolism) of carbohydrates, amino acids, and fats (lipids), as well as for normal nerve function and for the formation of red blood cells. It also helps keep the skin healthy.
Vitamin B6 Deficiency
Because vitamin B6 is present in many foods, the deficiency rarely results from inadequate intake. However, such a deficiency can occur because extensive processing can remove vitamin B6 from foods. The deficiency often results from malabsorption disorders, alcoholism, or use of drugs that deplete vitamin B6 stored in the body. These drugs include the antibiotic isoniazid, the antihypertensive hydralazine, corticosteroids, and penicillamine (used to treat such disorders as rheumatoid arthritis and Wilson disease).
Vitamin B6 deficiency can cause seizures, particularly in infants. Anticonvulsants may be ineffective in treating these seizures in infants.
In adults, the deficiency can cause inflammation of the skin (dermatitis) and a red, greasy, scaly rash. The hands and feet may feel numb and prickling—like pins and needles. The tongue may become sore and red, and cracks may form in the corners of the mouth. People may become confused, irritable, and depressed.
Because vitamin B6 is needed to form red blood cells, deficiency can cause anemia.
Diagnosis and Treatment
The diagnosis is based on symptoms, the presence of conditions that can cause the deficiency, and response to vitamin B6 supplements. Blood tests may be done, but no routine blood test can clearly confirm the diagnosis.
Causes are corrected when possible. If people have the deficiency or if they are taking a drug that depletes vitamin B6 in the body, they should take vitamin B6 supplements by mouth.
Vitamin B6 Excess
Vitamin B6 in very high doses may be prescribed for such disorders as carpal tunnel syndrome, premenstrual syndrome, and nerve damage (neuropathy), although there is little evidence of benefit. Taking such high doses may cause pain and numbness in the feet and legs. People may be unable to tell where their arms and legs are (position sense) and to feel vibrations. Thus, walking becomes difficult.
The diagnosis is based on symptoms and a history of taking high doses of vitamin B6.
Treatment involves stopping vitamin B6 supplements. Recovery from this disorder may be slow, and people may continue to have some difficulty walking.
Last full review/revision February 2013 by Larry E. Johnson, MD, PhD